Maine, 2005

Flooding in Maine, April 27 to 30, 2005

April 27 to 30, 2005 · NWS CAR · 8 events in 8 counties and zones

shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Yet another low pressure system brought abundant moisture and heavy precipitation to the region...shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th. Event rainfall totals of 1.50 to 3.00 inches were common across the region...with local totals in excess of 4.00 inches. The heaviest rains...exceeding 4.00 inches in spots...occurred across portions of Hancock county. Some of the heavier rain totals were also reported across terrain enhanced areas of Penobscot county. Rivers and streams had little time to recover from the previous heavy rains occurring just shortly before this event. These most recent heavy rains...combined with a month of snow melt and several previous heavy rain events...caused rivers and streams to rise rapidly from already elevated levels. Across Aroostook county...melting snow provided additional water particularly to the Saint John River and tributaries. In addition...water releases from dams in preparation for this event led to flooding along some smaller rivers and streams before the rains even began across portions of Penobscot and Hancock counties. Elevated lake levels caused increased flows on streams and rivers draining the lakes which also contributed to flooding of roads and basements.Rivers and streams rose rapidly in response to the heavy rains. Reports of lowland flooding and road closures begain to be received during the morning of the 28th. Across the North Maine woods of northwest Aroostook county many small streams and brooks were reported over their banks leading to flooding of many roads...leading to travel restrictions in that area. The elevated waters of the Fish River in northern Aroostook county contributed to the flooding of some basements from the vicinity of Soldier Pond to Fort Kent. Elevated lake levels also flooded camps and homes bordering the lakes. The Saint John...Allagash and Aroostook Rivers of northern Aroostook county were very elevated...but generally remained below flood stage with the exception of some spillover onto low lying agricultural land. Across Penobscot county...many reports of lowland flooding were received along with some road closures. A portion of Route 11 was again closed due to flooding in the vicinity of Grindstone. Flooding was also reported along the Millinocket Stream in Millinocket. Around 250 people in Millinocket were cut off from their homes for a time due to flooding...requiring a school bus to provide access across flooded roads. Around a dozen homes on Route 2 near Milford were surrounded by water...with several roads closed...due to the elevated Penobscot River. The Penobscot River also spilled over onto the parking lots of several businesses in Old Town. The initial flooding was reported along the smaller tributary streams and rivers of the mainstem Penobscot River. The Penobscot River exceeded flood stage at both the West Enfield and Eddington forecast points. The flood stage at both West Enfield and Eddington is 18.0 feet. Flood stage at West Enfield was exceeded during the early morning hours of the 29th...cresting at nearly 20.0 feet later that night...then falling back below flood stage during the early morning hours of May 1st. Flood stage at Eddington was exceeded during the early morning hours of the 30th...cresting at around 18.5 feet that evening...then falling back below flood stage during the evening of May 1st. Across Hancock county lowland flooding and road closures were common particularly across the Blue Hill peninsula and in Ellsworth along the Union River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 27, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 27, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT WED APR 27 2005

.SYNOPSIS...A COMPLEX TROUGH OF LOW PRESSURE EXTENDING FROM SOUTHERN
ONTARIO TO SOUTHERN NEW ENGLAND WILL LIFT SLOWLY NORTHEAST ACROSS
THE REGION TONIGHT THROUGH THURSDAY NIGHT AND MOVE NORTH OF THE AREA
ON FRIDAY. WEAK HIGH PRESSURE WILL BUILD IN ON FRIDAY THEN ANOTHER
STORM SYSTEM WILL APPROACH LATE SATURDAY AND PASS TO OUR NORTH AND
WEST SATURDAY NIGHT INTO SUNDAY.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
UPCOMING SYSTEM BEING SLOWED BY BLOCKING HIGH PRESSURE NE OF THE
AREA...  HOWEVER...SYSTEM STILL XPCTD TO EVOLVE PRETTY MUCH AS ERLYR
XPCTD ALBEIT IT WILL TAKE A LITTLE LONGER FOR THE LOWER LEVELS TO
SATURATE AND PRECIP TO MOVE INTO FAR N AND NE AREAS.  MADE THE
NECESSARY TIMING ADJUSTMENTS TO THE GRIDS AND GENERALLY USED A BLEND
OF THE NAM AND GFS FOR POPS/SKY AND QPF.  MODELS SUITE GENERALLY
SHOWS 1.5 TO 2+ QPF AMOUNTS ACROSS THE FA W/ FAVORED SE FACING
UPSLOPE AREAS LIKELY TO RECEIVE EVEN HEAVIER AMOUNTS.  W/ GROUNDS
SATURATED AND AREA STREAMS/RIVERS HIGH FROM RECENT RAINS AND
SNOWMELT...HYDRO CONCERNS REMAIN HIGH AND ARE THE FOCUS OF THE SHORT
TERM...  STN HYDROLOGIST HAS OPTED TO KEEP ALL FLOOD WATCHES GOING
INTO SAT AM AND HAS ISSUED A FLOOD WARNING FOR PISCATAQUIS COUNTY
WHERE FORECAST QPF AMOUNTS AND RFC FORECASTS SHOW RIVERS THERE  TO
RISE ABOVE FLOOD STAGE LATER THU AFTN...  ALSO CONCERN ABOUT SOME
MINOR FLOODING DUE TO DAM RELEASES AS APPEARS MANY DAM MANAGERS
RELEASING WATER IN ANTICIPATION OF THE UPCOMING HYDROLOGIC EVENT.
WILL ISSUE FLS TO COVER THIS SCENARIO.

OTHER THAN THE PRECIP...ONLY OTHER REAL CONCERN WILL BE WINDS...
RATHER TIGHT SERLY PRES GRADIENT IN ADVANCE OF THIS SYSTEM COULD
PRODUCE A PERIOD OF BRISK ESE WINDS ACROSS SRN AREAS LATER TNGT/ERLY
THU.  WILL MENTION SOME GUSTS TO 30 MPH AS BUFKIT FCST SOUNDINGS
ONLY SHOWING ABOUT 25 KTS MOMENTUM TRSNFR LATER TNGT THESE AREAS AND
THIS SEEM REASONABLE GIVEN THE ONSHORE LL FLOW OVER THE CHILLY
WATERS... NO HEADLINES FOR WINDS ATTM THO WILL NEED TO BE MONITORED
CLOSELY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HAVE USED A GFSLR/MEX COMBINATION FOR THE TEMPERATURES AND DEWPOINTS.
HAVE ONCE AGAIN LOWERED THE MAX TEMPERATURES ACROSS THE COASTAL
WATERS WHICH APPEAR TO HIGH GIVEN THE COLD SEA SURFACE TEMPERATURES.
HAVE USED THE 12Z GFS WINDS BUT HAVE LOWERED SPEEDS DURING NIGHT
PERIODS. HAVE ALSO ADJUSTED SKY AND POPS GRIDS FOR EVENT OVER THE
WEEKEND BASED ON GFSLR.

&&

.AVIATION...
ARRIVAL OF LOWER CLOUDS AND RAIN IS EXPECTED TO BE DELAYED SEVERAL
HOURS AS THE APPROACHING SYSTEM IS SLOWING DOWN. EXPECT VFR
CONDITIONS THROUGH THIS EVENING LOWERING TO IFR BEFORE DAY BREAK.

&&

.MARINE...
WILL STAY W/ STRONG SCA AS FEELING IS STRONGER GLW CRITERIA WINDS
WILL BE TUF TO MIX DOWN GIVEN SERLY FLOW OVER THE COLD OCEAN
WATERS... SOME MINOR COASTAL FLOODING IS POSSIBLE HOWEVER MAIN
INCREASE IN WINDS/SEAS APPEARS AS THO IT WILL OCCUR AFTER THE TIME
OF HIGH TIDE SO MAJOR ISSUES NOT ANTICIPATED ATTM.  WILL ADDRESS
THIS WITH A COASTAL FLOOD STATEMENT.
EXTENDED MARINE: HAVE USED 12Z GFS/10 METER WIND GUIDANCE. HAVE
LOWERED WIND SPEEDS SLIGHTLY TO ACCOUNT FOR BOUNDARY LAYER ACROSS
THE 40 DEGREE SEA SURFACE TEMPERATURES. EXPECT SOUTHEASTERLY WINDS
TO INCREASE WITH NEXT SYSTEM TO PASS TO THE WEST OF NEW ENGLAND
DURING THE WEEKEND. HAVE MANUALLY LOWERED THE MAX WINDS WITH THIS
SYSTEM TO AROUND 30 KT. THE 12Z WNA WAVE WATCH III NUMBERS FOR THE
EXTENDED PERIOD LOOK REASONABLE SO HAVE NOT MADE ANY CHANGES.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WARNING FOR MEZ004-010-031 FROM 5 PM EDT THURSDAY TO 8 PM
     EDT FRIDAY.
     FLOOD WATCH FOR MEZ004-010-031 TO 5 PM THURSDAY.
  ...FLOOD WATCH FOR MEZ004-010-031 FROM 8 PM FRIDAY TO 8 AM
     SATURDAY.
  ...FLOOD WATCH FOR MEZ001>003-005-006-011-015>017-029-030-032
     TO 8 AM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 FROM 2 PM WEDNESDAY TO 8 PM
     FRIDAY.

&&

SHORT TERM/MARINE...KHW
LONG TERM/MARINE...MIGNONE
AVIATION...MIGNONE
Hazardous weather outlook, Apr 27, 3:52 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
452 AM EDT WED APR 27 2005

MEZ001>006-010-011-015>017-029>032-280900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
452 AM EDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE
FROM THURSDAY MORNING UNTIL SATURDAY MORNING. PLEASE REFER TO THE
PRODUCT /PWMFFACAR/ FOR SPECIFIC DETAILS ON THIS UPCOMING EVENT.
.DAYS TWO THROUGH SEVEN...

THE FLOODING POTENTIAL WILL REMAIN HIGH AS A RESULT OF THIS UPCOMING
EVENT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Central Penobscot

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Central Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.417, -69.767

Flood, Coastal Hancock

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Coastal Hancock forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.333, -67.617

Flood, Interior Hancock

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Flood, Northeast Aroostook

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Northeast Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Flood, Northern Penobscot

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Northern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.950, -70.367

Flood, Northwest Aroostook

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.133, -70.217

Flood, Southeast Aroostook

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Southeast Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Flood, Southern Penobscot

When
April 27, 3:00 PM EST to April 30, 11:59 PM EST
Where
Southern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -69.517

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448417, 5448418, 5448419, 5448420, 5448421, 5448422, 5448423, 5448424.